Hail, Carteret
- When
- May 4, 3:40 PM EST
- Where
- Carteret County, 0.69 mi S of Roe
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.970, -76.300
Quarter to ping pong ball size hail reported just south of Cedar Island.
Isolated severe thunderstorms developed over portions of eastern North Carolina during the late afternoon of May 4th. The storms moved over mainly Carteret county where a slow moving cold front interacted with a developing sea breeze.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
Isolated severe thunderstorms developed over portions of eastern North Carolina during the late afternoon of May 4th. The storms moved over mainly Carteret county where a slow moving cold front interacted with a developing sea breeze.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at May 4, 2:35 PM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 335 PM EDT WED MAY 4 2016 .SYNOPSIS... A COLD FRONT WILL SINK SLOWLY SOUTH THROUGH THE AREA TONIGHT. A POTENT UPPER LEVEL LOW WILL DROP SOUTH WITH A SERIES OF SURFACE LOWS CROSSING THE AREA THROUGH EARLY SATURDAY. A WEAK COLD FRONT WILL APPROACH FROM THE NORTH SUNDAY INTO MONDAY. && .NEAR TERM /TONIGHT/... AS OF 330 PM WED...MOISTURE CONTINUES TO STREAM NORTHEAST AHEAD OF A COLD FRONTAL SYSTEM INTO PORTIONS OF EASTERN NC. THE COLD FRONT WAS CURRENTLY LOCATED FROM THE CENTRAL OUTER BANKS TO THE CRYSTAL COAST REGION AND BEGINNING TO MERGE WITH THE SEA BREEZE AS EARLIER EXPECTED. THIS WILL CAUSE THE FRONT TO BRIEFLY STALL OUT NEAR THE COAST. THE ATMOSPHERE HAS DESTABILIZED AND THE FRONT WILL BE THE FOCUS FOR SCATTERED SHOWER/THUNDERSTORM DEVELOPMENT FOR THE REMAINDER OF THE DAYLIGHT HOURS. LOCALLY HEAVY RAIN WILL BE THE MAIN THREAT BUT SOME HAIL IS POSSIBLE DUE TO LOWER WBZ/FREEZING HEIGHTS. THINK THAT PRECIPITATION WILL DISSIPATE WITH THE LOSS OF HEATING THUS EXPECTING DRY WEATHER TO PREVAIL FOR THE OVERNIGHT HOURS. EXCEPTION TO THIS WILL BE ACROSS THE FAR NORTHWEST LATE AS APPROACH OF A COLD UPPER LOW COULD LEAD TO ISOLATED SHOWER DEVELOPMENT. OVERNIGHT LOWS WILL BE IN THE MID TO UPPER 50S INLAND AND THE UPPER 50S TO AROUND 60 OUTER BANKS. && .SHORT TERM /THURSDAY/... AS OF 330 PM WED...THE UPPER LOW WILL MOVE SOUTHEAST OVER THE AREA THURSDAY. VERY COLD TEMPERATURES ALOFT /PERHAPS MONTHLY-DAILY RECORDS FOR TEMPS ALOFT/ AND SURFACE HEATING WILL LEAD TO STEEP MID LEVEL LAPSE RATES AND MODEST INSTABILITY. THIS IN COMBINATION WITH DEEP CYCLONIC FLOW WILL LEAD TO THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS. WAS TEMPTED TO GO WITH LIKELY POPS FOR THE ENTIRE AREA BUT FOR NOW WILL KEEP LIKELY OVER THE NW THIRD OF THE REGION WITH HIGH CHANCE POPS ELSEWHERE. SMALL HAIL WILL BE POSSIBLE IN THE STRONGEST CELLS DUE TO THE COLD TEMPS ALOFT. HIGHS THURSDAY WILL BE BELOW NORMAL WITH READINGS ONLY IN THE MID 60S OUTER BANKS AND UPPER 6OS TO LOWER 70S INLAND. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... AS OF 3 PM WEDNESDAY...AN OMEGA BLOCK TYPE PATTERN WILL CONTINUE THROUGH SATURDAY AS AN UPPER CLOSED LOW DROPS SOUTH INTO THE MID- ATLANTIC REGION THROUGH FRIDAY, EVENTUALLY SHIFTING OUT TO SEA BY LATE SATURDAY. THURSDAY NIGHT THROUGH SATURDAY: A SERIES OF SHORTWAVES WILL RIDE THE APPROACHING UPPER CLOSED LOW SUPPLYING A ROUND OR TWO OF PRECIPITATION ACROSS THE AREA. THE FIRST SFC LOW WILL DROP SOUTH THROUGH THE REGION THURSDAY NIGHT INTO EARLY FRIDAY. THIS WILL YIELD CHC SHOWERS ACROSS THE REGION, ESPECIALLY TO THE NORTH WHERE THE BEST LIFT IS REALIZED. ANOTHER WEAKER SHORTWAVE WILL CROSS THE NORTHERN TIER EARLY SATURDAY WITH A SCHC SHOWERS DURING THIS TIME. THE ATMOSPHERE WILL BE DRYING RAPIDLY, SO FEEL THE SHOWER ACTIVITY SHOULD DWINDLE RAPIDLY THROUGH THE DAY SATURDAY FROM WEST TO EAST. GIVEN WEST WINDS, CLOUD COVER AND SOME SHOWER ACTIVITY, TEMPERATURE WILL STRUGGLE TO REACH 70 ON FRIDAY. THE FLOW BECOMES MORE NWLY ALLOWING SUBSIDENCE SATURDAY. THIS IN ADDITION TO LESS CLOUD COVER/SHOWER ACTIVITY WOULD SUGGEST TEMPERATURES SHOULD REBOUND TO THE LOW 70S INLAND AND UPPER 60S ALONG THE OBX. SUNDAY THROUGH WEDNESDAY: RETURN FLOW WILL DEVELOP BRIEFLY JUST AHEAD OF A FRONT THAT IS PROGGED TO CROSS LATE SUNDAY. THE FRONT WILL BECOME STALLED ACROSS THE AREA SUNDAY NIGHT INTO MONDAY WITH LITTLE IN THE WAY OF MOISTURE ASSOCIATED WITH IT. THE FRONT EVENTUALLY WASHES OUT MONDAY WITH RETURN FLOW DEVELOPING TUESDAY INTO WEDNESDAY AHEAD OF THE NEXT SYSTEM. FEEL THE CHANCES OF SHOWERS/THUNDERSTORMS WILL INCREASE WEDNESDAY AS BETTER LIFT AND MOISTURE MOVES INTO THE REGION AHEAD OF THE FRONT. TEMPERATURES WILL SLOWLY INCREASE THROUGH THIS TIME PERIOD, PERHAPS DROPPING A DEGREE OR TWO MONDAY GIVEN THE FRONT BISECTING EASTERN NC. HIGH TEMPERATURES WILL BE IN THE LOW 80S INLAND TO MID 70S ALONG THE COAST FOR BOTH SUNDAY AND MONDAY. TEMPS REALLY RAMP UP BY MID WEEK AS WARM RETURN FLOW INCREASES. HIGHS IN THE MID 80S INLAND TO MID 70S ALONG THE OBX. LOW TEMPS INCREASING THROUGH THE WEEK AS WELL, LOW TO MID 60S. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... SHORT TERM /THROUGH THURSDAY AFTERNOON/... AS OF 2 PM WED...VFR CONDITIONS HAVE RETURNED TO THE REGION THIS AFTERNOON. CEILINGS WILL REMAIN AROUND 5000 FT THIS AFTERNOON WITH NORTHWEST WINDS NEAR 10 KNOTS. CONVECTION WILL DEVELOP THIS AFTERNOON ALONG THE COAST AS A STALLED BOUNDARY INTERACTS WITH THE SEA BREEZE. ANY SHOWERS AND STORMS WILL DIMINISH TONIGHT AND WINDS WILL BECOME NEARLY CALM. IFR CONDITIONS LOOK LIKELY JUST BEFORE SUNRISE FOR A FEW HOURS AS CEILINGS WILL LOWER BELOW 1000 FEET AND VISIBILITIES WILL DROP TO 3 MILES OR LESS. CONDITIONS SHOULD IMPROVE TO VFR LEVELS AFTER 10 AM. LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... AS OF 3 PM WEDNESDAY...WITH A SERIES OF SFC LOWS CROSSING THE AREA THROUGH SATURDAY, EXPECT SHOWER ACTIVITY TO BE OFF AND ON AT THE TAF SITES WITH VARIABLE WINDS. THE BEST CHANCE FOR RAIN WILL BE THURSDAY NIGHT INTO EARLY FRIDAY. POSSIBLY SCHC SHOWERS EARLY SATURDAY AS AN UPPER LEVEL LOW MOVES OUT TO SEA. GIVEN THE LOW LEVEL MOISTURE IN PLACE, FRIDAY AND ESPECIALLY SATURDAY MORNING WE COULD SEE STRATUS/FOG DEVELOP. CONDITIONS IMPROVE THROUGH MONDAY AS DRIER AIR WORKS ITS WAY INTO THE AREA. RETURN FLOW INCREASES SUNDAY AHEAD OF A BACKDOOR FRONT WHICH WILL STALL ACROSS EASTERN NC AND BECOME WASHED OUT. DO NOT EXPECT PRECIPITATION WITH THIS FROPA. && .MARINE... SHORT TERM /THROUGH THURSDAY/... AS OF 330 PM WED...WINDS ARE EXPECTED TO BE 10 TO 15 KT THROUGH THURSDAY. A COLD FRONT WAS BECOMING STATIONARY FROM JUST SOUTH OF OREGON INLET SOUTHWEST TO JUST WEST OF THE CRYSTAL COAST. AHEAD OF THE FRONT SW FLOW IS 10 TO 15 KT WHILE BEHIND THE BOUNDARY WINDS ARE NORTH AROUND 10 KT. SEAS ARE RUNNING 2 TO 4 FT. EXPECT THE NORTHERLY FLOW TO SPREAD WITH THE FRONTAL PASSAGE LATE TONIGHT BECOME NE 10 TO 15 KT NORTH OF CAPE LOOKOUT FROM TONIGHT THROUGH THURSDAY. SOUTH OF CAPE LOOKOUT THE GRADIENT WILL BE WEAKER BEHIND THE FRONT AND EXPECT NORTH TO NORTHEAST FLOW 10 KT OR LESS LATE TONIGHT INTO THURSDAY. SEAS SHOULD CONTINUE 2 TO 4 FT THROUGH THE PERIOD. LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... AS OF 3 PM WEDNESDAY...A SERIES OF SURFACE LOWS/FRONTS WILL CROSS THE COASTAL WATERS AS A POTENT UPPER LEVEL LOW PIVOTS THROUGH THE REGION THURSDAY NIGHT THROUGH SATURDAY. THIS WILL MEAN VARIABLE WINDS AROUND 10-15KTS AND SEAS AROUND 3 TO 5 FEET THROUGH MUCH OF THE FIRST HALF OF THE PERIOD. HIGH PRESSURE WILL BUILD IN BRIEFLY, JUST AHEAD OF A FRONT THAT WILL CROSS SUNDAY/SUNDAY NIGHT, BECOMING WASHED OUT ACROSS THE SOUTHERN WATERS MONDAY. GIVEN THIS PATTERN, EXPECT LIGHT AND VARIABLE WINDS AND SEAS 2 TO 3 FEET LATE SUNDAY THROUGH MONDAY. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...JME NEAR TERM...JME SHORT TERM...JME LONG TERM...LEP AVIATION...LEP/SGK MARINE...JME/LEP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 725 AM EDT WED MAY 4 2016 NCZ029-044>047-079>081-090>095-098-103-104-051130- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 725 AM EDT WED MAY 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CAROLINA AND EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1126 AM EDT WED MAY 4 2016
NCZ103-104-041600-
OUTER BANKS DARE-OUTER BANKS HYDE-
1126 AM EDT WED MAY 4 2016
...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN OUTER BANKS DARE
AND OUTER BANKS HYDE COUNTIES...
AT 1125 AM EDT...STRONG THUNDERSTORMS WERE LOCATED 7 MILES WEST OF
HATTERAS FERRY TERMINAL...OR 59 MILES NORTHEAST OF MOREHEAD CITY...
MOVING NORTHEAST AT 50 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
OCRACOKE LIGHTHOUSE...OCRACOKE FERRY TERMINAL...AVON PIER...HATTERAS
FERRY TERMINAL AND CAPE HATTERAS LIGHTHOUSE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3551 7546 3524 7546 3514 7565 3512 7574
3503 7593 3518 7608 3532 7560 3549 7561
3556 7551
TIME...MOT...LOC 1525Z 233DEG 42KT 3518 7584PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1226 PM EDT WED MAY 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM HAIL SOUTHWOOD 35.21N 77.57W
05/04/2016 E1.00 INCH LENOIR NC SOCIAL MEDIA
&&
EVENT NUMBER MHX1600206
KEARNSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 347 PM EDT WED MAY 4 2016 NCZ093>095-042015- CARTERET-PAMLICO-CRAVEN- 347 PM EDT WED MAY 4 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL PAMLICO... NORTHWESTERN CARTERET AND SOUTHEASTERN CRAVEN COUNTIES... AT 346 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HAVELOCK... MOVING NORTHEAST AT 25 MPH. WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HAVELOCK...MOREHEAD CITY...NEWPORT...CHERRY BRANCH FERRY TERMINAL... MINNESOTT BEACH FERRY AND MINNESOTT BEACH. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 3487 7701 3509 7672 3492 7656 3476 7692 TIME...MOT...LOC 1946Z 234DEG 21KT 3486 7690 2
The Morehead City radar (KMHX), 57 km away, was scanning. The volume nearest the first event began at 20:37 UTC.
2 hail. Local standard time, as filed.
Quarter to ping pong ball size hail reported just south of Cedar Island.
Quarter size hail reported in Cedar Island.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623555, 623556.